North Carolina, 2008Flash Flooding and Hail in North Carolina, August 10 to 11, 2008
August 10 to 11, 2008 · NWS RAH · 16 events in 11 counties and zones
A weak cold front and a potent upper level trough moved into an unstable airmass over central North Carolina during the evening of August 10th. Scattered showers and thunderstorms developed and some of them became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front and a potent upper level trough moved into an unstable airmass over central North Carolina during the evening of August 10th. Scattered showers and thunderstorms developed and some of them became severe. There were numerous reports of downed trees and up to quarter size hail. Torrential rains also caused flash flooding in Cumberland and Sampson counties during the early morning hours of August 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 10, 1:53 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 10, 1:53 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EDT SUN AUG 10 2008
.SYNOPSIS...
A FRONT WILL APPROACH FROM THE NORTHWEST THIS EVENING AND CROSS
CENTRAL NORTH CAROLINA OVERNIGHT. DRIER AIR WILL SETTLE OVER THE
AREA FOR MONDAY AND TUESDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
AN ABNORMALLY DEEP VORTEX OVER SOUTHERN ONTARIO WILL DRIFT ESE NEXT
24 HOURS IN RESPONSE TO DIGGING UPPER JET ON ITS BACKSIDE.
VORT/SHEAR AXIS AND ASSOCIATED SURFACE BOUNDARY DRIFTING SE ACROSS
CENTRAL APPALACHIANS INTO NORTHERN VA AT 18Z...SPARKING SCATTERED
STRONG CONVECTION. AIR MASS OVER CENTRAL NC HAS RECOVERED WITH
CONTINUED LOW LEVEL THETA-E ADVECTION AND BEST CONFLUENCE OVER THE
WESTERN PIEDMONT. AS UPPER JET MAX ANALYZED THIS MORNING OVER THE
LOWER OH VALLEY CROSSES OUR REGION LATE THIS AFTERNOON...LOW LEVEL
WINDS SHOULD RESPOND...INCREASING OUT OF THE SW. MESO ANALYSIS
INDICATE THAT CONVECTIVE PARAMETERS ARE INCREASING WITH LOW LEVEL
LAPSE RATES IN THE WESTERN PIEDMONT BETWEEN 8 AND 9 DEG C/KM WHILE
MID LEVEL LAPSE RATES ARE PROGGED TO INCREASE TO BETWEEN 6 AND 6.5
DEG C/KM BY 00Z. THUS...STILL APPEARS THAT ATMOSPHERE OVER REGION
WILL BE SUPPORTIVE OF AT LEAST SCATTERED CONVECTION THIS EVENING AND
POSSIBLY INTO THE OVERNIGHT IN THE EAST. DUE TO STRENGTH OF DYNAMICS
ALOFT (UPPER JET ORIENTATION...PRESENCE OF MID LEVEL DRY
AIR...FREEZING LEVELS A LITTLE BELOW NORMAL FOR AUGUST)...STRONG TO
ISOLATED SEVERE CONVECTION NOT OUT OF THE QUESTION. APPEARS MOST IF
NOT ALL CONVECTION WILL BE CONFINED TO THE COASTAL PLAIN BY 06Z AS
850MB TROUGH MOVES INTO THIS REGION.
BY EARLY MONDAY...LOW LEVEL BOUNDARY DRIFTING THROUGH THE EASTERN
COUNTIES AND ADVECTION OF DRIER AIR ALOFT MAY HELP IN THE FORMATION
OF FOG IN THE EAST BY DAYBREAK.
NW WINDS IN WAKE OF LOW/MID LEVEL TROUGH PASSAGE WILL ADVECT DRIER
SLIGHTLY COOLER AIR INTO THE REGION. WHILE 850MB CAA LOOKS FAIRLY
DECENT....DOWNSLOPE COMPONENT OF WIND MAY OFFSET COOLING. THICKNESS
SUPPORT MAX TEMPS NEAR TO SLIGHTLY BELOW NORMAL. SINCE AIR MASS
RATHER DRY...EXPECT MAINLY CLEAR SKIES EXCEPT IN THE FAR E-SE WHERE
RESIDUAL MOISTURE MAY SUPPORT A FEW CU.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 230 PM SUNDAY...
MONDAY NIGHT TROUGH TUESDAY LOOK TO BE DRY AT THIS TIME IN ADVANCE
OF THE NEXT WEATHER SYSTEM... AS THE COLD FRONT THAT WILL CROSS OUR
REGION TONIGHT SETTLES SOUTH OF THE CWA AND STALLS OUT... WHILE HIGH
PRESSURE EXTENDS INTO THE AREA FROM THE GREAT LAKES REGION. MONDAY
NIGHT SHOULD BE A PRETTY GOOD RADIATIONAL COOLING NIGHT AS SKIES
LOOK TO BE MOSTLY CLEAR... WITH VERY LIGHT WINDS EXPECTED. THUS...
EXPECT LOW TEMPS MONDAY NIGHT TO BE A CATEGORY OR TWO BELOW NORMAL.
LOWS IN THE LOWER 60S ACROSS A MAJORITY OF THE CWA... WITH MID 60S
POSSIBLE IN SOUTHEAST.
TUESDAY MOISTURE WILL BE ON THE INCREASE ACROSS SOUTHERN PORTIONS OF
THE AREA AS THE THE STATIONARY BOUNDARY SOUTH OF THE AREA BEGINS TO
SLOWLY MOVE NORTHWARD... AS A SHORTWAVE TROUGH AMPLIFIES IN THE GULF
COAST STATES. THIS WILL HELP TO DEVELOP A CLOSED LOW ALONG WASHED
OUT STATIONARY BOUNDARY OVER GULF COAST STATES ON TUESDAY INTO
TUESDAY NIGHT. HIGH TUESDAY LOOK TO BE NEAR NORMAL... WITH HIGH
TEMPS IN THE UPPER 80S TO NEAR 90 EXPECTED.
MODELS ARE IN FAIRLY GOOD AGREEMENT IN THE DEVELOPMENT OF THIS COOL
SEASON LIKE PATTERN. HOWEVER... HOW FAR NORTH AND WEST THE SURFACE
LOW TRACKS WILL HAVE GREAT IMPACTS ON POPS... QPF... AND SEVERE
POTENTIAL... AS CURRENT MODELS DEPICT THE LOW TRACKING ACROSS THE
CAROLINAS. MODELS OVER THE PAST COUPLE OF DAYS HAVE BEEN
INCONSISTENT FROM RUN TO RUN ON THE TRACK. THUS... WILL NOT
ADVERTISE LIKELY POPS YET ACROSS PORTIONS OF SANDHILLS AND COASTAL
PLAIN... BUT POPS MAY NEED TO BE INCREASED IF FURTHER MODEL RUNS
CONTINUE TO SHOW THE AREA OF LOW PRESSURE TRACKING ACROSS SOUTH
CAROLINA INTO SOUTHERN AND EASTERN NORTH CAROLINA WEDNESDAY INTO
WEDNESDAY EVENING. FOR NOW WILL KEEP POPS ON WEDNESDAY IN THE
CHANCE CATEGORY ACROSS THE ENTIRE CWA... WITH HIGH END CHANCE POPS
CONFINED TO THE SOUTHERN PORTIONS OF THE AREA.
LOWS WEDNESDAY MORNING SHOULD RANGE FROM THE LOWER 60S IN THE NORTH
TO UPPER 60S IN THE SOUTH. HIGHS ON WEDNESDAY WILL BE HIGHLY
DEPENDENT ON THE TRACK OF THE LOW. AT THIS TIME WILL ADVERTISE HIGH
TEMPS A BIT BELOW NORMAL... MID 80S.
OVERNIGHT WEDNESDAY... AS THE AREA OF LOW PRESSURE BEGINS TO
DEPART... WILL KEEP CHANCE POPS ACROSS EASTERN AND SOUTHERN PORTIONS
OF THE CWA... WITH SLIGHT CHANCES ELSEWHERE. LOW TEMPS THURSDAY
MORNING LOOK TO BE IN THE MID TO UPPER 60S.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 230 PM SUNDAY...
AS THE SURFACE LOW CONTINUES TO MOVE OFF TO THE NORTHEAST ON
THURSDAY WILL KEEP SKIES PARTLY CLOUDY WITH A SLIGHT CHANCE OF
DIURNAL SHOWERS AND THUNDERSTORMS. EXPECT HIGH THURSDAY TO BE NEAR
NORMAL... IN THE MID TO UPPER 80S.
UPPER LEVEL LONG WAVE TROUGH OVER THE EASTERN SEABOARD BEGINS TO
RETROGRADE WESTWARD DURING THE REMAINDER OF THE TIMEFRAME...
ALLOWING FLOW ALOFT TO BECOME SOUTHWESTERLY. BOTH THE GFS AND ECMWF
DEPICT AN UPPER LEVEL LOW DROPPING SOUTH TOWARDS KANSAS...
MISSOURI... AND OKLAHOMA DURING THIS TIMEFRAME. THIS TYPE OF PATTERN
WILL LEAD TO UNSETTLED WEATHER ACROSS CENTRAL NC IN THE FORM OF
DIURNAL CONVECTION CHANCES EACH DAY... WITH TEMPERATURES GENERALLY
NEAR NORMAL.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
AS OF 145 PM SUNDAY...
A MARGINALLY MOIST AND SLIGHT TO MODERATELY UNSTABLE AIR MASS
COUPLED WITH THE APPROACH OF MID LEVEL TROUGH (A RESULT OF A
ABNORMALLY STRONG UPPER LEVEL JET CROSSING THE OH VALLEY INTO THE
NORTHERN MID ATLANTIC) WILL TRIGGER AND SUSTAIN SCATTERED CONVECTION
ACROSS CENTRAL NC LATE THIS AFTERNOON THROUGH THIS EVENING. THE
SHOWERS AND STORMS ARE EXPECTED TO BE A LITTLE MORE NUMEROUS IN THE
EAST VERSUS THE WEST WHERE THE BEST INSTABILITY AND MOISTURE ARE
LOCATED. HAVE MENTIONED A TEMPO GROUP AT EACH TERMINAL SITE FOR MVFR
VISIBILITY DUE TO RAIN SHOWERS. ONCE IT BECOMES EVIDENT WHERE STORMS
WILL OCCUR/MIGRATE...THEN FORECAST CAN BE AMENDED TO INCLUDE THUNDER
AND ASSOCIATED HAZARDS. DUE TO THE STRENGTH OF UPPER LEVEL WINDS
ALOFT AND SLOW SEWD DRIFT OF SURFACE BOUNDARY ACROSS REGION LATE
TONIGHT/EARLY MONDAY...SCATTERED SHOWERS AND ISOLATED STORMS MAY
OCCUR PAST MIDNIGHT OVER THE COASTAL PLAIN AND SANDHILLS.
PRESENCE OF LOW LEVEL BOUNDARY ACROSS THE EAST MONDAY MORNING MAY
HELP TO POOL LOW LEVEL MOISTURE...LEADING TO AREAS OF FOG BETWEEN
08-13Z. POTENTIAL FOR IFR FOG...MAINLY ALONG AND EAST IF I-95.
FOR MONDAY...DRIER AIR WILL OVERSPREAD REGION DURING THE DAY
RESULTING IN CLEAR SKIES EXPECT OVER THE FAR EASTERN AND SOUTHERN
COASTAL PLAIN WHERE RESIDUAL LOW LEVEL MOISTURE MAY LEAD TO THE
DEVELOPMENT OF SCATTERED CU. OTHERWISE VFR CONDITIONS EXPECTED
THROUGH TUESDAY.
POTENTIAL FOR A PERIOD OF UNSETTLED WEATHER LATE TUESDAY NIGHT INTO
WEDNESDAY AS AN AREA OF LOW PRESSURE PASSES NEAR OR TO THE SOUTH OF
REGION. THIS MAY LEAD TO WIDESPREAD MVFR CEILINGS AND AREAS OF RAIN.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...BSD
LONG TERM...BSD
AVIATION...WSS
Hazardous weather outlook, Aug 10, 11:17 AM EST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1217 PM EDT SUN AUG 10 2008
NCZ007>011-021>028-038>043-073>078-083>086-088-089-110930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1217 PM EDT SUN AUG 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST LATE THIS
AFTERNOON AND THIS EVENING. THIS FEATURE WILL TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS MAY BE SEVERE WITH
HAIL UP TO THE SIZE OF NICKLES AND WIND GUSTS AROUND 60 MPH. IN
THE COASTAL PLAIN...THE WIND NEAR THE SURFACE AND ALOFT MAY
SUPPORT THE DEVELOPMENT OF AN ISOLATED TORNADO.
THE SEVERE WEATHER THREAT APPEARS TO BE GREATEST ALONG AND EAST
OF INTERSTATE 95. THE CHANCE FOR SEVERE WEATHER WILL BE BEST
BETWEEN 3 PM AND 10 PM EDT. THE STORMS MAY LINGER OVER THE COASTAL
PLAIN INTO THE PRE DAWN HOURS OF MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.
In the hours before
Special weather statement, Aug 10, 1:58 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
258 PM EDT SUN AUG 10 2008
NCZ038-039-073-074-102000-
DAVIDSON-MONTGOMERY-RANDOLPH-STANLY-
258 PM EDT SUN AUG 10 2008
...STRONG THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS DAVIDSON...
RANDOLPH...MONTGOMERY AND STANLY COUNTIES THROUGH 400 PM EDT...
AT 258 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN DEVELOPING OVER NEWSOM...OR ABOUT 10 MILES
NORTH OF ALBEMARLE...MOVING NORTHEAST AT 25 MPH. LOCATIONS IMPACTED
BY THESE STORMS INCLUDE NEW HOPE...MARTHA...DENTON...ULAH...SEAGROVE
AND ASHEBORO. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
BLAES
Special weather statement, Aug 10, 2:35 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
335 PM EDT SUN AUG 10 2008
NCZ083>085-102030-
ANSON-RICHMOND-SCOTLAND-
335 PM EDT SUN AUG 10 2008
...A STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN AND CENTRAL
RICHMOND COUNTY THROUGH 430 PM EDT...
AT 335 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DIGGS...OR ABOUT 8 MILES SOUTHWEST OF ROCKINGHAM...MOVING EAST AT 25
MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...EAST
ROCKINGHAM...ROCKINGHAM...DOBBINS HEIGHTS...AND...HAMLET.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
BLAES
Special weather statement, Aug 10, 3:17 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
417 PM EDT SUN AUG 10 2008
NCZ084-102100-
RICHMOND-
417 PM EDT SUN AUG 10 2008
...A STRONG THUNDERSTORM WILL MOVE ACROSS RICHMOND COUNTY THROUGH 500
PM EDT...
AT 417 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DIGGS...OR ABOUT 8 MILES SOUTH OF ROCKINGHAM...MOVING EAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HAMLET...DOBBINS
HEIGHTS.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS LIGHTNING CAN
BE EXPECTED WITH THIS THUNDERSTORM. ANOTHER THUNDERSTORM...NORTH OF
ELLERBE...WILL MOVE OVER THE NORTHEAST PART OF RICHMOND COUNTY
THROUGH 445 PM. IF A THUNDERSTORM MOVES NEARBY OR OVERHEAD...REMAIN
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER THAT TREES OFFER NO
PROTECTION FROM LIGHTNING.
DJF
Special weather statement, Aug 10, 3:31 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
431 PM EDT SUN AUG 10 2008
NCZ084-085-102115-
RICHMOND-SCOTLAND-
431 PM EDT SUN AUG 10 2008
...A STRONG THUNDERSTORM WILL MOVE ACROSS RICHMOND AND SCOTLAND
COUNTIES THROUGH 515 PM EDT...
AT 431 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11
MILES WEST OF GIBSON...OR ABOUT 6 MILES EAST OF CHERAW...MOVING
NORTHEAST AT 23 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR GIBSON AROUND 455 PM EDT...
LAUREL HILL AROUND 505 PM EDT.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
RWH
Event by event
10 thunderstorm wind, 4 hail, 2 flash flood. Local standard time, as filed.
Hail, Alamance
- When
- August 10, 3:43 PM EST
- Where
- Alamance County, 2.82 mi NNW of Altamahaw
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 36.220, -79.510
Three separate farmers in northwestern Alamance County reported significant tobacco crop damage due to penny size hail, including 40 acres and and 25 acres destroyed.
Thunderstorm Wind, Scotland
- When
- August 10, 4:15 PM EST
- Where
- Scotland County, 2.07 mi NE of Sneads Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.854, -79.458
A tree was reported down on Highway 501 north of Laurinburg.
Thunderstorm Wind, Lee
- When
- August 10, 4:39 PM EST
- Where
- Lee County, 0.8 mi NNW of Colon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.531, -79.175
Trees were reported down on Amos Bridges Road north of Sanford.
Hail, Granville
- When
- August 10, 4:39 PM EST
- Where
- Granville County, Stovall
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.450, -78.570
Hail, Durham
- When
- August 10, 5:05 PM EST to 5:10 PM EST
- Where
- Durham County, 0.39 mi SW of Quail Roost to 0.58 mi SSW of Bahama
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.197, -78.906
Nickel size hail was reported near Moores Mill Road and Highway 501. Just to the southwest, quarter size hail was reported at Bahama Road and Country Knoll Road.
Thunderstorm Wind, Durham
- When
- August 10, 5:10 PM EST
- Where
- Durham County, Bahama
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.170, -78.880
A severe thunderstorm knocked down trees onto Bahama Road.
Thunderstorm Wind, Vance
- When
- August 10, 5:19 PM EST
- Where
- Vance County, 0.29 mi WSW of Middleburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.399, -78.325
Straight line winds downed trees on North Plummer Avenue in Middleburg.
Thunderstorm Wind, Granville
- When
- August 10, 5:25 PM EST
- Where
- Granville County, 0.52 mi W of Lyons to 0.64 mi NNW of Lyons
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.150, -78.729
A tree was knocked down onto West Lyon Station Road. In addition, large limbs were downed along NC Highway 56.
Thunderstorm Wind, Vance
- When
- August 10, 6:08 PM EST
- Where
- Vance County, 3.47 mi SE of North Henderson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.320, -78.320
A tree was blown down onto Vicksboro Road.
Thunderstorm Wind, Halifax
- When
- August 10, 6:08 PM EST to 6:10 PM EST
- Where
- Halifax County, 2.6 mi WSW of Airlie to 0.76 mi SW of Airlie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.317, -77.924
A barn roof was blown off by straight line winds at Owl Drive. In addition, a tree was blown down on Highway 4, just to the east of Owl Drive.
Thunderstorm Wind, Sampson
- When
- August 10, 6:45 PM EST
- Where
- Sampson County, 2.36 mi ENE of Midway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.180, -78.440
A tree was blown down onto a house seven miles southwest of Newton Grove.
Hail, Wayne
- When
- August 10, 7:12 PM EST
- Where
- Wayne County, Grantham
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.300, -78.170
Thunderstorm Wind, Wayne
- When
- August 10, 7:20 PM EST
- Where
- Wayne County, 1.83 mi WSW of Goldsboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.370, -78.010
Several power poles were blown down near Highway 117 and South George Street. The roof to the Pathway Ministries building was also damaged. Several trees were downed across Goldsboro as well.
Thunderstorm Wind, Nash
- When
- August 10, 8:45 PM EST
- Where
- Nash County, 0.95 mi SE of Corinth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.991, -78.007
Trees were downed on Vick Road just northwest of Nashville.
Flash Flood, Cumberland
- When
- August 11, 1:50 AM EST to 2:50 AM EST
- Where
- Cumberland County, 0.55 mi ENE of Beaver Creek to 1.62 mi SSW of Skibo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.103, -78.991
Torrential rain resulted in several roads being flooded in Fayetteville. Some roads reportedly were covered by two to three feet of water. Some of the roads that were closed include Santa Fe Drive, portions of Bragg Boulevard, and Carson Drive. A COCORAHS observer reported 1.46 inches of rain in a 20 minute period.
Flash Flood, Sampson
- When
- August 11, 3:00 AM EST to 4:00 AM EST
- Where
- Sampson County, 1.7 mi NNW of Midway to 1.85 mi SSE of Falcon
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.194, -78.486
High House Road and Halltown Road was closed in central Sampson County due to torrential rain and flash flooding.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 10 to 12, 20082 deaths · 1 event
- Hail and Damaging Winds in New Jersey, August 10, 2008$17 million · 1.75 in hail · 28 events
- Rip Current in Michigan, August 10, 20081 death · 1 event
- Flash Flooding in New Jersey, August 10, 2008$1.3 million · 3 events
- Flooding and Hail in Massachusetts, August 10, 2008$112,000 · 1 in hail · 16 events
- Hail in New York, August 10, 2008$105,000 · 1.75 in hail · 7 events
- Hail and Damaging Wind in Delaware, August 10, 2008$100,000 · 1 in hail · 6 events
- Hail and Damaging Winds in North Dakota, August 10, 2008$75,000 · 2.25 in hail · 4 events
- Flash Flooding in New Hampshire, August 10, 2008$75,000 · 2 events
- Flash Flooding and Hail in New York, August 10, 20081.75 in hail · 37 events
- Flash Flood in New Hampshire, August 10, 2008$50,000 · 1 event
- Lightning Strike in North Dakota, August 10, 2008$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131941, 131943, 131944, 131945, 131947, 131948, 131950, 131951, 131952, 131954, 131961, 131962, 131965, 131968, 131972, 131979.